The FDA released several warnings about the osteoporosis drug Fosamax, warning of dangerous side effects like ulcers in the esophagus and deterioration of the jaw bone.
Heavily marketed to older men and women, the Fosamax (alendronate) has been the focus of numerous drug-regulation warnings dating back nearly two decades. Warnings from the U.S. Food and Drug Administration (FDA) range from requiring additional labeling on the drug packaging to written alerts to medical professionals issuing warnings.
Since the drug was approved in 1995, medical researchers have put it under the microscope and conclusively linked it to odd medical occurrences, including jawbone deterioration and random broken bones – curious side effects for a drug that is supposed to help those with bone diseases that include osteoporosis and Paget’s disease of the bone.
The push to add numerous warnings to the drug’s label didn’t start with the FDA. Instead, it took diligent independent researchers years to push the FDA into making the changes. Even after the FDA instituted the changes, the drug’s manufacturer was slow to follow through.
Warnings Start Quickly
A year after Fosamax sales began, the first in its long line of tribulations started. The drug’s manufacturer, Merck, was ordered to send out a “Dear Doctor” letter to health-care providers.
These letters are frequently used to inform medical professionals about new drug side effects. Merck’s letter informed doctors about the drug’s connection to esophageal ulcers for those not drinking an adequate amount of water with the pill. A label change followed the letter, informing patients to remain sitting or standing 30 minutes after taking the drug and to drink a full glass of water with the medicine.
Merck Denies Risks
In August 2004, the FDA confirmed that Fosamax, along with other drugs in the bisphosphonate family, had a strong connection to osteonecrosis of the jaw, also called Dead Jaw Syndrome.
This type of osteonecrosis causes complete and irreversible destruction of the jawbone. The disease starts with minor mouth trauma, such as dental work. Then an infection sets in the injured area and quickly disintegrates the bone.
The FDA ordered the company to add a warning about osteonecrosis to its label, but that label change didn’t come until July 2005 – nearly one year later. Even with the FDA’s findings, Merck launched a public-relations campaign denying the link to osteonecrosis.
By 2007, the FDA turned up yet another Fosamax safety concern, this time with a link to irregular heartbeat. The FDA found that Fosamax and the other drugs in its class increased the risk for atrial fibrillation, although there was no drug label change ordered.
A year later, the FDA again had its eyes on Fosamax, this time for its connection to severe bone, joint and muscle pain. The FDA said the pain, sometimes incapacitating, started within days of beginning Fosamax treatment. Although the drug’s link to pain was already on the label, federal regulators highlighted it.
“In the most serious cases, the pain was so severe that the patient could not continue their normal activities,” the FDA said.
Fosamax Warnings Continue
In October 2010, the FDA demanded that Merck include femur fracture warnings on the drug’s label. A study by the American Society of Bone and Mineral Research looked at 310 people who had sustained random femur breaks and 94 percent of those had been taking Fosamax for more than five years.
The warning signs before the fractures were thigh or groin pain. Again, Merck has denied a connection between Fosamax and the side effect, but followed through with the FDA’s demand.
By 2011, an old Fosamax problem resurfaced but in a more serious manner. While the drug was once linked to esophagus irritation, it was now being reviewed for its connection to esophageal cancer. So far, the FDA has only distributed safety warnings, saying the review of the drug is ongoing. Federal drug regulators say there are conflicting reports about the drug’s connection to esophageal cancer.